| Model Number |
400SMTHXSFT1H04 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/05/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-00676.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, after the introducer sheath was properly aligned to the microcatheter hub, the first smart coil became stuck in the distal tip of its introducer sheath.Therefore, the smart coil was removed from the procedure.After implanting another smart coil and three other coils using the same microcatheter, the introducer sheath of another smart coil was properly aligned to the hub of the microcatheter before the physician experienced the same issue.This smart coil was also stuck at the distal tip of its introducer sheath; therefore, the smart coil was removed from the procedure.The procedure was completed using another smart coil, two other coils, and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kinks near the mid-joint.During functional testing, the smart coil was advanced through its introducer sheath with initial resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock, and then while advancing the pusher assembly kink through the introducer sheath.While attempting to advance the smart coil through a demonstration microcatheter, the smart coil was advanced into the hub of the microcatheter without an issue until the pusher assembly kink met the hub, and the coil could not be advanced any further.Further evaluation revealed additional pusher assembly kinks.This damage was likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed offset coil winds.If the introducer sheath is not aligned properly within the hub of a parent microcatheter, the embolization coil may begin to take shape within the hub and resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the offset coil winds.During functional testing, strong resistance was experienced while attempting to advance the smart coil out of its introducer sheath due to the offset coil winds bunching, and the coil could not be advanced at all.Further evaluation revealed pusher assembly kinks.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00676.